Hallucinogen Toxicity Treatment & Management

Updated: Apr 03, 2017
  • Author: Joseph L D'Orazio, MD, FAAEM; Chief Editor: Sage W Wiener, MD  more...
  • Print
Treatment

Prehospital Care

Prehospital care should focus on preventing harm and transporting patients to an appropriate facility for further evaluation. It is important to note that patients under the influence of hallucinogens may exhibit a wide range of behaviors with the potential to rapidly fluctuate from a relaxed, euphoric state to one of extreme agitation and aggression. Calm, reassuring, and nonthreatening behavior can be useful in "talking down" patients to allow care and interventions to proceed. Often times, transporting a severely agitated patient requires numerous responders.

In the setting of significant agitation, the primary goal for transport is to ensure both patient and provider safety through chemical and physical restraint. Whenever possible, adequate chemical restraint should be the primary objective in behavioral control. Cases of arrest-related deaths (ARD) are not infrequent in the setting of physical restraint.

Various mechanisms have been proposed for sudden cardiac death related to restraint use including the combination of marked lactic acidosis due to struggling against restraint combined with impaired chest wall motion. Patients pinned down by law enforcement may also have marked compression of the inferior vena cava. If physical restraint must be used, it should be performed with the patient in the supine position when possible; the “hogtied” approach should be avoided at all costs due to an increased association with sudden death. [27, 28] Physical restraints should be used as a bridge to allow for appropriate chemical restraint.

The choice of agent for pharmacologic restraint may be dictated by local pre-hospital protocols. Whenever possible, however, benzodiazepines should be the first-line agent, as they are effective both intravenously and intramuscularly, have rapid onset of activity, and do not have the potential for cardiac conduction delays or decreased seizure threshold associated with antipsychotics such as haloperidol or droperidol. Intramuscular diazepam (Valium) or midazolam (Versed) have rapid onset of action and should be used in preference to lorazepam (Ativan) if safe intravenous access is not obtainable.

Intramuscular ketamine (4-5 mg/kg IM) may be a promising approach for the pre-hospital management of agitated delirium. [29, 30] When used intramuscularly, ketamine has a rapid onset of action, resulting in complete dissociative sedation within 2-5 min, and duration of action of 30-40 minutes, all while preserving respiratory drive. Ketamine is not contraindicated in the setting of head trauma and may, in some instances, be neuroprotective. [31, 32, 33, 34]

Comparison of prehospital ketamine vs haloperidol in agitated delirium has demonstrated more rapid onset of action and less need for re-dosing with ketamine. Adverse effects were more common with ketamine, mostly related to development of emergence reactions. The need for intubation in the pre-hospital or ED setting with ketamine use is rarely reported and appears to be related to underlying medical pathology (intracranial hemorrhage, severe acidosis), higher doses (6 mg/kg IM) or repeated doses. [29] To date, no cases of death have been reported with pre-hospital or ED use of ketamine for chemical restraint.

Next:

Emergency Department Care

The general approach to hallucinogen-induced behavioral changes in the emergency department (ED) mirrors the recommendations for the pre-hospital setting as described above. As the ED is a potentially more controlled setting, fostering a calm and relaxed environment may obviate physical and chemical restraint. When possible, non-agitated patients should be placed in a quiet room with a one-to-one observer if available. Security personnel, physical restraints, and chemical sedating agents should be prepared and readily available if agitation suddenly develops.

All patients should be evaluated for the presence of emergent medical conditions, including traumatic injuries, at the time of arrival. All patients should be placed on cardiac monitoring and have IV access established. Special attention should be paid to the patient’s temperature, as many hallucinogenic agents can induce hyperthermia, which may be life-threatening if not recognized early. An electrocardiogram should be considered as well, especially in the setting of abnormal vital signs, with attention to the QT interval.

Agitated behavior should be met with liberal doses of benzodiazepines. Haloperidol or droperidol may be useful adjuncts to benzodiazepines, but may associated with QT prolongation and torsade de pointes, decreased seizure threshold, or temperature dysregulation. The use of atypical antipsychotics should be avoided, as these agents could potentiate a serotonin syndrome. The use of ketamine in the ED has been shown to be extremely effective for behavioral control, especially to facilitate appropriate medical screening and trauma evaluations in agitated patients. [35]

Hyperthermia in patients with agitated delirium from a hallucinogen or other xenobiotic is an ominous and life-threatening emergency and should be managed aggressively. Phencyclidine, dextromethorphan, and the novel hallucinogenic agents have various degrees of amphetamine-like qualities, which may produce marked hyperthermia due to temperature dysregulation and diffuse muscle fasciculation. Rapid initiation of cooling measures is mandatory and may require complete paralysis. Patients with extreme agitation should be given adequate hydration and watched closely for the development of rhabdomyolysis.

The above approach may be applied to any type of excited delirium and is not exclusive to hallucinogen-induced behavioral changes.

Previous
Next:

Consultations

Management of simple hallucinogen intoxication that resolves without intervention does not require specialty consultation. Patients may benefit from education information regarding drug addiction and local support groups at the time of discharge.

Patient that present with marked agitation, vital sign abnormalities or instability should be managed through a multi-disciplinary approach between critical care specialists, medical toxicologists, and the regional poison control center (1-800-222-1222). While the exact agent causing the symptoms may not be known, clinical features and identification of specific toxidromes may help guide specific management.

Previous